Virginia, 2010

Damaging Winds in Virginia, August 4, 2010

August 4, 2010 · NWS MRX · 3 events in 2 counties and zones

A boundary across the area triggered isolated severe thunderstorms during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered isolated severe thunderstorms during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 4, 2:30 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT WED AUG 4 2010

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A WEAK COLD FRONT OVER THE MID MS RIVER VALLEY AND
MID WEST...WITH A LEE TROUGH EXTENDING ALONG THE PIEDMONT AREA OF
THE CAROLINAS. CURRENT AREA RADARS REVEAL THAT SCATTERED CONVECTION
WAS DEVELOPING ACROSS THE HIGHER ELEVATIONS...WITH ADDITIONAL
ACTIVITY FURTHER UPSTREAM OVER THE OHIO RIVER VALLEY AHEAD OF THE
COLD FRONT. WILL PLAN TO KEEP CHANCE POPS ACROSS THE FORECAST AREA
TONIGHT...ESPECIALLY ACROSS THE NORTHERN HALF...TO ACCOUNT FOR THE
POSSIBILITY OF THIS OHIO RIVER VALLEY CONVECTION AFFECTING THE
FORECAST AREA LATER THIS EVENING. THIS WEAK COLD FRONT IS PROGGED TO
SLOWLY APPROACH THE REGION ON THURSDAY...WITH VERY HOT TEMPS AND
HIGH DEWPOINTS COMBINING AGAIN TO PRODUCE DANGEROUS AFTERNOON AND
EVENING HEAT INDICES ACROSS THE SOUTHERN AND CENTRAL GREAT TN VALLEY
AREAS. MODEL SOUNDINGS REVEAL INCREASING MID LEVEL WINDS AND COOLING
MID LEVEL TEMPS ON THURSDAY...AS A BROAD UPPER-LEVEL TROUGH
AMPLIFIES OVER THE EASTERN HALF OF THE NATION AND PUSHES THE COLD
FRONT INTO THE TN RIVER VALLEY THURSDAY NIGHT. AS A RESULT...THINK
THAT ORGANIZED CONVECTION WILL BE POSSIBLE AHEAD OF THE FRONT ON
THURSDAY ACROSS THE TN RIVER VALLEY...WITH A MODERATELY UNSTABLE AIR
MASS CAUSING SOME STORMS TO BECOME SEVERE DURING THE AFTERNOON AND
EVENING HOURS. ANOTHER SECONDARY COLD FRONT IS THEN PROGGED TO MOVE
ACROSS THE FORECAST AREA ON FRIDAY...TRIGGERING ADDITIONAL SCATTERED
CONVECTION. AS FOR TEMPS...MOS GUIDANCE NUMBERS ARE IN GOOD
AGREEMENT THROUGH THE PERIOD AND LOOK REASONABLE.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...MODELS NOT TOO DISSIMILAR
THROUGH MUCH OF THE FORECAST PERIOD WITH DEPICTION OF GRADUAL
DEPARTURE OF EASTERN U.S. UPPER TROF. FRONTAL ZONE STILL NEARBY
ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA SATURDAY AND
SUNDAY SO KEPT THE LOW AND SLIGHT CHANCE POP FOR CONVECTION IN THIS
AREA. UPPER HEIGHTS BUILD IN BEHIND THIS FEATURE BRINGING THE HEAT
WAVE BACK WITH ONLY A SLIGHT CHANCE FOR A COOLING SHOWER OR
THUNDERSTORM IN THE HIGHER TERRAIN ON MONDAY AND TUESDAY. ENSEMBLE
MEANS SHOW THE RIDGE RETROGRADING BACK INTO THE PLAINS STATES BY
WEDNESDAY WITH UPPER LEVEL WINDS BECOMING MORE NORTHWESTERLY ACROSS
THE CENTRAL AND SOUTHERN APPALACHIANS. WITH THIS TYPE OF FLOW
CONVECTIVE SYSTEMS WITH ASSOCIATED OUTFLOW BOUNDARIES MAY BE ABLE TO
BRING A POSSIBILITY OF SHOWERS AND THUNDERSTORMS TO THE AREA SO
INCLUDED A SLIGHT CHANCE POP ON WEDNESDAY. STAYED CLOSE TO IF NOT A
DEGREE OR TWO BELOW MOS GUIDANCE TEMPS THROUGH THE PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   77 100  76  95  72 /  20  40  40  40  30
KNOXVILLE AIRPORT, TN     76  98  75  94  70 /  20  50  50  40  30
OAK RIDGE, TN             76  98  75  94  70 /  20  50  50  30  20
TRI CITIES AIRPORT, TN    71  96  70  91  64 /  30  60  60  30  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THURSDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...GRAINGER...
     HAMBLEN...HAMILTON...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...NW BLOUNT...NORTH SEVIER...NORTHWEST
     COCKE...NORTHWEST MONROE...RHEA...ROANE...SEQUATCHIE...
     UNION...WEST POLK.

VA...NONE.
&&

DMG/
Hazardous weather outlook, Aug 4, 12:50 PM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EDT WED AUG 4 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
150 PM EDT (1250 PM CDT) WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER HOT DAY IS IN STORE FOR THE SOUTHERN APPALACHIAN REGION...
WITH ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS POSSIBLE AROUND
THE HIGHER ELEVATIONS. THE COMBINATION OF VERY HOT TEMPERATURES AND
HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDICES ABOVE 100 DEGREES
ACROSS MUCH OF THE REGION.

FOR MORE DETAILS...PLEASE SEE THE HEAT ADVISORY ISSUED FOR THE
SOUTHERN AND CENTRAL AREAS OF THE GREAT TENNESSEE VALLEY WHERE HEAT
INDICES WILL EXCEED 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES ARE ONCE AGAIN EXPECTED TO EXCEED 100 DEGREES OVER MOST
OF THE REGION BY THURSDAY AFTERNOON...BUT WITH A WEAK COLD FRONT
APPROACHING THE REGION. THIS COLD FRONT WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS ON THURSDAY...WITH A FEW OF THESE STORMS
POSSIBLY BECOMING STRONG TO SEVERE DURING THE AFTERNOON AND EVENING
HOURS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, Aug 4, 2:35 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT WED AUG 4 2010

TNZ012-013-035-042030-
CAMPBELL TN-MORGAN TN-SCOTT TN-
335 PM EDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...CAMPBELL AND MORGAN
COUNTIES UNTIL 430 PM EDT...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS ACROSS THE NORTHERN CUMBERLAND
PLATEAU...WHICH WERE REMAINING NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO HEAVY RAIN AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Aug 4, 2:58 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT WED AUG 4 2010

TNZ017-VAZ005-006-008-042045-
RUSSELL VA-SCOTT VA-SULLIVAN TN-WASHINGTON VA-
358 PM EDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...EXTREME WESTERN
WASHINGTON...SCOTT AND SULLIVAN COUNTIES UNTIL 445 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF GATE CITY...MOVING
SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
NICKELSVILLE AROUND 420 PM EDT.
HILTONS AROUND 440 PM EDT.
COLLINGWOOD AROUND 445 PM EDT.

TD
Special weather statement, Aug 4, 3:09 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EDT WED AUG 4 2010

TNZ014-037-038-VAZ001-042100-
CLAIBORNE TN-GRAINGER TN-LEE VA-UNION TN-
409 PM EDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN LEE...
CLAIBORNE...UNION AND GRAINGER COUNTIES UNTIL 500 PM EDT...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORM 8 MILES SOUTHWEST OF
HARROGATE-SHAWANEE...OR 8 MILES SOUTH OF MIDDLESBORO...MOVING EAST
AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HARROGATE-SHAWANEE...
TAZEWELL...ARTHUR...SPRINGDALE...SANDLICK AND LONE MOUNTAIN.

TD
Special weather statement, Aug 4, 4:09 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT WED AUG 4 2010

TNZ015-016-VAZ001-005-042200-
HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA-
509 PM EDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT...HANCOCK AND HAWKINS
COUNTIES UNTIL 600 PM EDT...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF SURGOINSVILLE...OR 10 MILES
SOUTHEAST OF JONESVILLE...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN OF ONE INCH OR MORE
PER HOUR AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
SURGOINSVILLE AROUND 550 PM EDT.
OKOLONA AND CHURCH HILL AROUND 600 PM EDT.

TD
Special weather statement, Aug 4, 4:34 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 PM EDT WED AUG 4 2010

TNZ017-018-046-047-042215-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN TN-
534 PM EDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND SULLIVAN
COUNTIES UNTIL 615 PM EDT...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRISTOL TN...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BLUFF CITY AROUND 540 PM EDT.
SOUTH HOLSTON DAM AROUND 550 PM EDT.
HUNTER AROUND 600 PM EDT.
SADIE AROUND 605 PM EDT.
DOEVILLE AROUND 615 PM EDT.

TD
Special weather statement, Aug 4, 4:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT WED AUG 4 2010

VAZ005-042245-
SCOTT VA-
559 PM EDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 645 PM EDT...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF GATE CITY...MOVING EAST AT
20 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
FORT BLACKMORE AROUND 605 PM EDT.
HILTONS AROUND 620 PM EDT.
DUNGANNON AROUND 625 PM EDT.
NICKELSVILLE AROUND 630 PM EDT.

TD

The radar

The Jackson,KY radar (KJKL), 106 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
August 4, 5:15 PM EST to 5:20 PM EST
Where
Wise County, Wise
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.970, -82.400

Law enforcement personnel reported a few trees downed by thunderstorm winds in the city of Wise.

Thunderstorm Wind, Wise

When
August 4, 6:00 PM EST to 6:05 PM EST
Where
Wise County, 3 mi NW of Coeburn
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.961, -82.518

Law enforcement personnel reported 3 trees downed by thunderstorm winds northwest of Coeburn.

Thunderstorm Wind, Russell

When
August 4, 7:00 PM EST to 7:05 PM EST
Where
Russell County, 2 mi NW of Honaker
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.041, -82.006

Law enforcement personnel reported 2 trees downed by thunderstorm winds near Honaker.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247956, 247958, 247959.